Alert archive / Alabama / Winter Storm Watches in 2011
Winter Storm Watch 2, NWS Birmingham, AL
NWS Birmingham, AL issued this winter storm watch at Jan 24, 2011, 3:51 PM CST for 5 counties in Alabama. It took effect at Jan 26, 2011, 12:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 24, 2011, 3:51 PM CST (21:51 UTC)
- In effect from
- Jan 26, 2011, 12:00 AM CST
- Expired
- Jan 25, 2011, 1:54 PM CST
- In force
- Issued by
- NWS Birmingham, AL
Counties Blount County, AL, Cherokee County, AL, Etowah County, AL, Marion County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 103 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1668 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
193 WWUS44 KBMX 242151 WSWBMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 351 PM CST MON JAN 24 2011 ...LIGHT TO MODERATE SNOW POSSIBLE LATE TUESDAY NIGHT INTO WEDNESDAY MORNING... .A SURFACE LOW PRESSURE SYSTEM WILL TRACK ACROSS THE NORTHERN GULF COAST AND INTO THE SOUTHEASTERN STATES FROM TUESDAY INTO WEDNESDAY. THIS SYSTEM WILL COMBINE WITH AN UPPER LEVEL LOW PRESSURE SYSTEM TO BRING A CHANCE FOR ACCUMULATING SNOW...MAINLY ALONG THE EXTREME NORTHERN PORTIONS OF CENTRAL ALABAMA. PRECIPITATION WILL BEGIN AS RAIN AHEAD OF THE ADVANCING SYSTEM ON TUESDAY...AND GRADUALLY MIX WITH AND THEN CHANGE OVER TO SNOW ACROSS THE AFFECTED AREA LATE TUESDAY NIGHT. THE SNOW SHOULD CONTINUE OVERNIGHT TUESDAY BEFORE TAPERING OFF FROM WEST TO EAST BY WEDNESDAY AFTERNOON. ALZ011-014-017-018-020-251000- /O.NEW.KBMX.WS.A.0002.110126T0600Z-110126T1800Z/ MARION-WINSTON-BLOUNT-ETOWAH-CHEROKEE- INCLUDING THE CITIES OF...HAMILTON...DOUBLE SPRINGS...ONEONTA... GADSDEN...CENTRE 351 PM CST MON JAN 24 2011 ...WINTER STORM WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING. BOTH A SURFACE AND UPPER LEVEL STORM SYSTEM WILL APPROACH CENTRAL ALABAMA ON TUESDAY...EXITING THE AREA ON WEDNESDAY. PRECIPITATION WILL BEGIN AS ALL RAIN ON TUESDAY...BUT BY LATE TUESDAY NIGHT...PRECIPITATION IS EXPECTED TO SWITCH OVER TO SNOW MAINLY ALONG THE NORTHERN HALF PORTIONS OF CENTRAL ALABAMA. THERE IS A POTENTIAL THAT SNOW ACCUMULATION COULD EXCEED 2 INCHES ALONG THE EXTREME NORTHERN PORTIONS OF CENTRAL ALABAMA...MAINLY LATE TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING. AT THIS TIME...ANY SNOW THAT DOES ACCUMULATE SHOULD DISSIPATE DURING THE DAY WEDNESDAY WHEN TEMPERATURES ARE FORECAST TO GO ABOVE FREEZING. A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. $$
2 follow-up statements
837 WWUS44 KBMX 251001 WSWBMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 401 AM CST TUE JAN 25 2011 ...LIGHT TO MODERATE SNOW STILL POSSIBLE LATE TONIGHT AND INTO WEDNESDAY MORNING... .A SURFACE LOW PRESSURE SYSTEM WILL TRACK ACROSS THE NORTHERN GULF COAST AND INTO THE SOUTHEASTERN STATES TODAY AND INTO WEDNESDAY. THIS SYSTEM WILL COMBINE WITH AN UPPER LEVEL LOW PRESSURE SYSTEM TO BRING A CHANCE FOR ACCUMULATING SNOW...MAINLY ALONG THE EXTREME NORTHERN PORTIONS OF CENTRAL ALABAMA. PRECIPITATION WILL BEGIN AS RAIN AHEAD OF THE ADVANCING SYSTEM... AND GRADUALLY MIX WITH AND THEN CHANGE OVER TO SNOW ACROSS THE WATCH AREA LATE TONIGHT. THE SNOW WILL CONTINUE THROUGH WEDNESDAY MORNING BEFORE TAPERING OFF BY WEDNESDAY AFTERNOON. ALZ011-014-017-018-020-252100- /O.CON.KBMX.WS.A.0002.110126T0600Z-110126T1800Z/ MARION-WINSTON-BLOUNT-ETOWAH-CHEROKEE- INCLUDING THE CITIES OF...HAMILTON...DOUBLE SPRINGS...ONEONTA... GADSDEN...CENTRE 401 AM CST TUE JAN 25 2011 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY MORNING... A WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY MORNING. BOTH A SURFACE AND UPPER LEVEL STORM SYSTEM WILL APPROACH CENTRAL ALABAMA TODAY...EXITING THE AREA ON WEDNESDAY. PRECIPITATION WILL BE IN THE FORM OF RAIN TODAY AND THIS EVENING...BUT BY MIDNIGHT PRECIPITATION IS EXPECTED TO SWITCH OVER TO A RAIN AND SNOW MIXTURE...AND AT TIMES FALL AS ALL SNOW. THERE IS A POTENTIAL THAT SNOW ACCUMULATION COULD REACH OR EXCEED 2 INCHES ALONG THE EXTREME NORTHERN PORTIONS OF CENTRAL ALABAMA...MAINLY LATE TONIGHT AND INTO EARLY WEDNESDAY MORNING. AT THIS TIME...ANY SNOW THAT DOES ACCUMULATE SHOULD MELT QUICKLY WEDNESDAY AFTERNOON AS TEMPERATURES RISE INTO THE 40S. SURFACE TEMPERATURES ARE NOT EXPECTED TO FALL BELOW FREEZING IN THE WATCH AREA...SO NO SIGNIFICANT TRAVEL PROBLEMS ARE EXPECTED. A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. $$
820 WWUS44 KBMX 251954 WSWBMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 154 PM CST TUE JAN 25 2011 ...LIGHT TO MODERATE SNOW STILL POSSIBLE LATE TONIGHT AND INTO WEDNESDAY MORNING... .A SURFACE LOW PRESSURE SYSTEM WILL TRACK ACROSS THE NORTHERN GULF COAST AND INTO THE SOUTHEASTERN STATES THROUGH WEDNESDAY. THIS SYSTEM WILL COMBINE WITH AN UPPER LEVEL LOW PRESSURE SYSTEM TO BRING A CHANCE FOR ACCUMULATING SNOW ACROSS NORTH CENTRAL ALABAMA. PRECIPITATION WILL BEGIN AS RAIN AHEAD OF THE ADVANCING SYSTEM... AND GRADUALLY MIX WITH AND THEN CHANGE OVER TO SNOW GENERALLY AFTER MIDNIGHT. THE SNOW WILL CONTINUE THROUGH WEDNESDAY MORNING BEFORE TAPERING OFF BY WEDNESDAY AFTERNOON. ALZ011-014-017-018-020-260500- /O.UPG.KBMX.WS.A.0002.110126T0600Z-110126T1800Z/ /O.NEW.KBMX.WW.Y.0002.110126T0600Z-110126T1800Z/ MARION-WINSTON-BLOUNT-ETOWAH-CHEROKEE- INCLUDING THE CITIES OF...HAMILTON...DOUBLE SPRINGS...ONEONTA... GADSDEN...CENTRE 154 PM CST TUE JAN 25 2011 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. PRECIPITATION WILL REMAIN IN THE FORM OF RAIN THIS EVENING. BUT BY AROUND MIDNIGHT...PRECIPITATION IS EXPECTED TO SWITCH OVER TO A RAIN SNOW MIXTURE...AND AT TIMES FALL AS ALL SNOW. FROM MIDNIGHT TONIGHT UNTIL NOON WEDNESDAY...TOTAL SNOW ACCUMULATION OF 1 TO 2 INCHES CAN BE EXPECTED. AT THIS TIME...ANY SNOW THAT DOES ACCUMULATE SHOULD MELT QUICKLY BY WEDNESDAY AFTERNOON. OVERNIGHT LOWS WILL GENERALLY BE AT OR ABOVE FREEZING WHILE HIGH TEMPERATURES RISE INTO THE 40S WEDNESDAY AFTERNOON. ADDITIONALLY...BREEZY CONDITIONS BY WEDNESDAY MORNING WILL HELP MELT AND SNOW THAT HAS ACCUMULATED. A FEW SLICK SPOTS MAY DEVELOP TEMPORARILY BUT NO SIGNIFICANT TRAVEL PROBLEMS ARE EXPECTED. A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL PRODUCE ACCUMULATIONS OF ONE QUARTER TO 2 INCHES. SLICK SPOTS MAY MAKE TRAVEL HAZARDOUS FOR A SHORT PERIOD OF TIME. $$ ALZ012-013-015-260500- /O.NEW.KBMX.WW.Y.0002.110126T0600Z-110126T1800Z/ LAMAR-FAYETTE-WALKER- INCLUDING THE CITIES OF...SULLIGENT...VERNON...FAYETTE...JASPER 154 PM CST TUE JAN 25 2011 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST WEDNESDAY. PRECIPITATION WILL REMAIN IN THE FORM OF RAIN THIS EVENING. BUT BY AROUND MIDNIGHT...PRECIPITATION IS EXPECTED TO SWITCH OVER TO A RAIN SNOW MIXTURE...AND AT TIMES FALL AS ALL SNOW. FROM MIDNIGHT TONIGHT UNTIL NOON WEDNESDAY...TOTAL SNOW ACCUMULATION GENERALLY LESS THAN 1 INCH CAN BE EXPECTED. AT THIS TIME...ANY SNOW THAT DOES ACCUMULATE SHOULD MELT QUICKLY BY WEDNESDAY AFTERNOON. OVERNIGHT LOWS WILL GENERALLY BE AT OR ABOVE FREEZING WHILE HIGH TEMPERATURES RISE INTO THE 40S WEDNESDAY AFTERNOON. ADDITIONALLY...BREEZY CONDITIONS BY WEDNESDAY MORNING WILL HELP MELT AND SNOW THAT HAS ACCUMULATED. A FEW SLICK SPOTS MAY DEVELOP TEMPORARILY BUT NO SIGNIFICANT TRAVEL PROBLEMS ARE EXPECTED. A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL PRODUCE ACCUMULATIONS OF ONE QUARTER TO 2 INCHES. SLICK SPOTS MAY MAKE TRAVEL HAZARDOUS FOR A SHORT PERIOD OF TIME. $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this winter storm watch went out at Jan 24, 3:28 PM CST, 23 minutes earlier.
Area forecast discussion, Jan 24, 3:28 PM CST, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 328 PM CST MON JAN 24 2011 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. AN INTENSIFYING UPPER-LEVEL VORTEX...PV ANOMALY...WILL RESULT IN SIGNIFICANT QG ASCENT TUESDAY NIGHT AND EARLY WEDNESDAY MORNING. THE GREATEST UPWARD MOTIONS ARE EXPECTED OVER THE NORTHERN HALF OF ALABAMA...INCREASING FROM 17 MB/HR NORTHWEST AT 00Z WEDNESDAY...TO 30 MB/HR NORTHEAST BY 12Z WEDNESDAY. 500-MB TEMPERATURES ASSOCIATED WITH THIS UPPER-LEVEL VORTEX ARE EXPECTED TO BE IN THE -25C TO -28C RANGE. PARTIAL THICKNESSES AND MODEL SOUNDINGS SUPPORT RAIN CHANGING OVER TO SNOW ACROSS THE NORTHWEST COUNTIES BETWEEN 03Z AND 06Z WEDNESDAY...AND PUSHING EAST OF I-65 AFTER 06Z. MID-LEVEL FRONTOGENESIS LOOKS FAIRLY WEAK...BUT CROSS SECTIONS DO SUGGESTS THE POSSIBILITY OF CONDITIONAL INSTABILITY...UPRIGHT CONVECTION...DURING THE OVERNIGHT HOURS. THIS COULD RESULT IN PRECIPITATION RATES/AMOUNTS GREATER THAN THOSE SUGGESTED BY THE MODELS. WITH THIS BEING A BORDERLINE CASE TEMPERATURE WISE...AT LEAST EARLY TUESDAY NIGHT...THERE IS THE POSSIBILITY OF BRIEF PERIODS OF HEAVY SNOW...SNOW BURSTS...WHERE THE MOST INTENSE PRECIPITATION OCCURS. IN FACT...THERE COULD BE POCKETS OF SNOW BURSTS SURROUNDED BY LIGHT RAIN. AT ANY RATE...A WINTER STORM WATCH WILL BE POSTED FOR OUR NORTHERNMOST COUNTIES FOR TUESDAY NIGHT AND WEDNESDAY MORNING. 03 FORECAST GRIDS WISE...TRENDED MUCH LOWER THAN MOS GUIDANCE AS I DON'T THINK THEY ARE HANDLING TEMPERATURES WELL ENOUGH. PHYSICAL SOLUTION SUGGEST THAT MOS MAY BE RUNNING ALMOST 10 DEGREES TOO WARM. THE CURRENT FORECAST WILL NOW REFLECT AN ENVIRONMENT THAT WILL SUPPORT SNOW FALL. IN ADDITION...SNOW COULD FALL ACROSS THE NORTHERN HALF AREA OF CENTRAL ALABAMA. HOWEVER...BRIEF ACCUMULATION ARE EXPECTED MAINLY ALONG THE EXTREME NORTHERN HALF WHICH MOST OF THAT ACCUMULATION SHOULD MELT AWAY DURING THE DAY WEDNESDAY. 10/ARM .LONG TERM...THURSDAY THROUGH MONDAY. THIS TIME PERIOD WILL SEE A SERIES OF SHORTWAVES PASS THROUGH WITH PERIODIC CLOUDS EXPECTED. NO PRECIPITATION WITH ANY OF THE PASSING WAVES AS HIGH PRESSURE REMAINS CENTERED OVER THE GULF. TRENDS OVER THE 12Z RUNS SHOW SLIGHTLY LESS AMPLIFICATION WHICH SHOULD ALLOW TEMPERATURES TO MODIFY TO NEAR NORMAL VALUES OR PERHAPS SLIGHTLY BELOW. USED A BLEND OF MEX AND ENSEMBLE GUIDANCE FOR TEMPERATURES. MODELS CONTINUE TO HINT AT ANOTHER MAJOR COLD AIRMASS PUSHING SOUTHWARD BUT ARE ALSO PUSHING BACK THE ARRIVAL DATE WITH EACH RUN TO DAY 8 TO 10. && .AVIATION...18Z TAF DISCUSSION. INCREASING CLOUDS THROUGH THE FORECAST PERIOD AS A DEEPENING UPPER LEVEL TROUGH DIGS THROUGH THE SOUTHERN PLAINS THIS EVENING. THIS WILL GENERATE A SURFACE LOW IN THE NORTH TERN GULF OF MEXICO WITH ISENTROPIC LIFT INCREASING THE PRECIPITATION AREA AND THREAT OF MVFR/IFR CEILINGS BETWEEN 06Z AND 12Z. THE DROP IN CEILINGS COULD BE DRAMATIC AFTER 06Z WHEN THE GREATEST LIFT BEGINS TO OCCUR. WIDESPREAD PRECIPITATION SHOULD BE EXPECTED BY 12 TO 13Z WITH VISIBILITIES LOWERING AT 2 TO 4 SM. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 35 47 34 40 23 / 40 100 100 60 10 ANNISTON 38 48 37 42 24 / 40 100 90 60 10 BIRMINGHAM 43 49 36 42 25 / 50 100 90 30 10 TUSCALOOSA 42 50 36 43 25 / 80 100 80 20 0 CALERA 41 48 36 42 25 / 50 100 80 30 10 AUBURN 40 48 38 44 26 / 50 100 80 40 0 MONTGOMERY 42 51 39 46 27 / 70 100 70 20 0 TROY 38 52 39 46 28 / 60 100 50 20 0 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jan 24, 1:29 PM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 129 PM CST MON JAN 24 2011 ALZ011>015-017>050-251930- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 129 PM CST MON JAN 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF SNOW ACROSS NORTH CENTRAL ALABAMA LATE TUESDAY NIGHT THROUGH EARLY WEDNESDAY MORNING. THE BEST CHANCE OF ACCUMULATIONS ARE NEAR AND NORTH OF A LINE FROM WINFIELD TO PIEDMONT...AND IN HIGHER ELEVATIONS EAST OF I-65. THIS REMAINS A COMPLEX WEATHER SCENARIO WITH REGARDS TO THE TRACK AND STRENGTH OF THE STORM SYSTEM...AND SLIGHT CHANGES WILL ULTIMATELY AFFECT PRECIPITATION TYPE AND AMOUNTS. STAY TUNED FOR FORECAST UPDATES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
Nearby
Winter Storm Watches in Alabama, 2011Every winter storm watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.